Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
142 Doctors are Online

Diagnosed with bipolar disorder, taking Rivotril. Have lost weight, become irritable. Can it cause irregular periods?

Hello, I was diagnosed with Bipolar Dissorder and in the last month I have been taking Rivotril and other than the typical tiredness and drowsiness I ve been losing weight and getting quite irritable but my main question is if it could cause my periods to become irregular? I am not very regular normally and i m not on any birth control but it s been a few days and I m not getting my period. Is this normal?
Asked On : Sun, 1 Jul 2012
Answers:  3 Views:  226
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Psychiatrist 's  Response
Thanks for your query. Bipolar disorder as such does not disturb your menstrual cycle. Some anti-psychotics can alter menstrual cycle affecting a hormone called "prolactin". Rivotril is clonazepam, a sedative drug that is prescribed for seep difficulty. Hence, you consult your psychiatrist with compete treatment records to rule out drug-induced menstrual irregularity. If required, you can seek opinion of your gynaecologist. Hope you find the information usefu.
Dr Sundar Gnanavel
Answered: Thu, 3 Jan 2013
I find this answer helpful
Psychiatrist Dr. Saikat Mitra's  Response
Oct 2012
hi,well..bipolar disorder has nothing to do with menstruation unless you are prescribed some atypical anti-psychotics..they may cause such menstrual side-effects..Rivotril won't first report this to your psychiatrist and then your gynaecologist..have a good health..
Answered: Wed, 24 Oct 2012
I find this answer helpful
Psychiatrist Dr. Anup Bharati's  Response
hello paolarold....
welcome to HCM...
irregular menses is not at all symptom of bipolar disorder.... you might get such symptoms when you are on any antipsychotic drugs... but this is not mentioned by you in your history... the typical antipsychotics like haloperidol, trifluperazine causes this menstrual symptoms due to hyperprolactinemia though atypical antipsychotics are no/ less prone for this symptoms especially aripiprazole....
rivotril which is clonazepam ( benzodiazepine) would surely not lead to menstrual side effects as well losing weight ..... so its better that you should consult gyanecologist as soon as possible...
take care....
Answered: Sun, 16 Dec 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor